bipolar disorder, Dr. Paul Markovitz  Q. I recently went through a course a ECT for severe depression. After the 12th treatment I became somewhat manic--not sleeping, spending large amounts of money, feeling hypersexual,etc. When I spoke to the drs. they said they wanted to continue with ECT but switch to bilateral. I went for my outpatient treatment and had a very bad experience. I was completely disoriented and remained that way for most of the day. Three days later I am still having moments where I feel disoriented for a short period of time. I am also still hypomanic. Do you have any suggestions? I have decided to discontinue the ECT as I am afraid of the damage done by the bilateral method. I spoke to my usual pdoc today and she recommended 25 mg of Lamictal to start and 1 mg of Risperdal twice daily. I am very frustrated and afraid.

  A. ECT is a good treatment for either mania or depression. In severe mania, it can quickly eliminate the mania. Frequently after one treatment. That said, ECT has side effects. The disorientation you note is the most common complaint. It almost always clears with time.

There are scores of treatments for bipolar, and what you need to do is find which one fits you best. Right now, I have also had good luck with Lamictal. Other similar agents that have shown promise include Topamax (sedating for some but no weight gain and often weight loss) or Gabitril (seems to have weaker antimanic properties but better for treating and preventing depression). Talk to your pdoc as it sounds as if she is involved with your care and has some good ideas.